MAUDE Adverse Event Report: PHILIPS MEDICAL SYSTEMS NEDERLAND B.V. MR 5000 SERIES; FULL-BODY MRI SYSTEM, SUPERCONDUCTING MAGNET

PHILIPS MEDICAL SYSTEMS NEDERLAND B.V. MR 5000 SERIES; FULL-BODY MRI SYSTEM, SUPERCONDUCTING MAGNET
Model Number MR 5300
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 12/26/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Philips received a report that the patient suffered a burn to the right lower forearm with blistering.It was reported that during the exam the patient felt warm and the blanket was removed from the patient.The total burn size was reported to be 10cm but the blister size was not defined.The patient was given a topical zinc oxide cream and is expected to fully recover.
 
Additional Manufacturer Narrative
Philips has started an investigation, a follow up report will be submitted once the investigation has been completed.
 
Additional Manufacturer Narrative
The event occurred on (b)(6) 2024 and the report was created on january 21st 2025.The mr system was not tested after the incident.However, there is no indication of a system malfunction that could have contributed to the incident.The coil was not tested for functionality onsite.A visual inspection was performed after the case was reported, no abnormalities were found.Further testing of the coil was performed at our repair facilities and there was no indication of a coil malfunction that have contributed to the incident.The injury, 2nd degree burn to the right lower forearm with blistering, can be explained by close proximity of the coil interface cable to the skin.In case a distance of 2cm is maintained with padding an injury to the patient is unlikely even if the cable became hot to the touch.Nevertheless, as the coil cable was reported to have become hot, we advise the customer to replace the coil and we have investigated what caused the coil cable to heat up.According to field records feedback, during the scanning, no additional function and performance error of coils appeared while scanning, there is no indication of a coil malfunction that have contributed to the incident.In combination with inspection of return part, there was no defect found, particularly no physical damage, displacement, etc.Of the balun on coil cable, which probably contribute to heat incident.Besides, although questionnaire feedback that no potential cable-to-skin contact in this case, but coil and interface cable were close to affected area during examination were confirmed.Additionally, the effective distance between the coil able and the body parts and how was it maintained during scanning, was unknown.Therefore, the heating event could be explained by insufficient distance between cable and patient's skin.Moreover, as per patient heating questionnaire, the interface balun become hot.According to part information provided (12nc 459801824412; sn: (b)(6)), it was "ds interface l" with a long cable up to 1400mm, which connects with coils in daily clinical application.If twisted cables or cable loops are formed in error, excessive heating will be generated.We advise the customer to strictly follow ifu (instructions for use) to prevent heating issue as per warning in ifu.Contributing factors to this event are as follows: the patient was elderly, hypertensive and had bladder cancer with metastasis.The patient's condition, elderly and hypertensive is considered to be a contributing factor and it can influence the patient¿s thermoregulatory capability.The total administered specific energy dose of 2.59 kj/kg exceeded the recommended limit of 2.0 kj/kg for patients with impaired thermoregulation.The patient was covered with a blanket which hinders the cool down mechanism.
 
Event or Problem Description
Philips received a report that the patient suffered a burn to the right lower forearm with blistering.It was reported that during the exam the patient felt warm and the blanket was removed from the patient.The total burn size was reported to be 10 cm, but the blister size was not defined.The patient was given a topical zinc oxide cream and is expected to fully recover.No additional information is available to determine the size of the blister or the severity of the burn.Based on the information provided this device event meets the criteria for serious injury.

Brand Name
MR 5000 SERIES
Common Device Name
FULL-BODY MRI SYSTEM, SUPERCONDUCTING MAGNET
Manufacturer (Section D)
PHILIPS MEDICAL SYSTEMS NEDERLAND B.V.
veenpluis 6
best 5684 PC
NL  5684 PC
Manufacturer (Section G)
PHILIPS MEDICAL SYSTEMS NEDERLAND B.V.
veenpluis 6
best 5684 PC
NL   5684 PC
Manufacturer Contact
luis casillas lc
222 jacobs street
cambridge, MA 02141
MDR Report Key21228090
Report Number3003768277-2025-000693
Device Sequence Number15343365
Product Code LNH
UDI-Device Identifier00884838099364
UDI-Public00884838099364
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K223458
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMR 5300
Device Catalogue Number782110
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2025
Supplement Date Received by Manufacturer03/25/2026
Initial Report FDA Received Date01/24/2025
Supplement Report FDA Received Date04/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age77 YR
Patient SexUnknown
Patient Weight62 KG